Skip to main content
Log in

Edge-disjoint spanning trees and the number of maximum state circles of a graph

  • Published:
Journal of Combinatorial Optimization Aims and scope Submit manuscript

Abstract

Motivated by the connection with the genus of unoriented alternating links, Jin et al. (Acta Math Appl Sin Engl Ser, 2015) introduced the number of maximum state circles of a plane graph G, denoted by \(s_{\max }(G)\), and proved that \(s_{\max }(G)=\max \{e(H)+2c(H)-v(H)|\) H is a spanning subgraph of \(G\}\), where e(H), c(H) and v(H) denote the size, the number of connected components and the order of H, respectively. In this paper, we show that for any (not necessarily planar) graph G, \(s_{\max }(G)\) can be achieved by the spanning subgraph H of G whose each connected component is a maximal subgraph of G with two edge-disjoint spanning trees. Such a spanning subgraph is proved to be unique and we present a polynomial-time algorithm to find such a spanning subgraph for any graph G.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

Similar content being viewed by others

References

Download references

Acknowledgements

We are grateful to the referees for their constructive comments which helped to improve the presentation of the paper. The first two authors are grateful to Professor C.Q. Zhang for sending the appendix of the paper (Zhang and Ou 2008). The third author thanks Professors F.M. Dong, Yuqing Lin, and Eri Matsudo for some helpful discussions. This works is also supported by President’s Funds of Xiamen University (No. 20720160011).

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Baoyindureng Wu.

Additional information

Research supported by NSFC (No. 11571294, 11671336)

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Ma, X., Wu, B. & Jin, X. Edge-disjoint spanning trees and the number of maximum state circles of a graph. J Comb Optim 35, 997–1008 (2018). https://doi.org/10.1007/s10878-018-0249-y

Download citation

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10878-018-0249-y

Keywords

Navigation